Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On a transformation and re-transformation technique for constructing an affine
equivariant multivariate median


Authors: Biman Chakraborty and Probal Chaudhuri
Journal: Proc. Amer. Math. Soc. 124 (1996), 2539-2547
MSC (1991): Primary 62A05, 62H12; Secondary 62E20
MathSciNet review: 1363452
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An affine equivariant version of multivariate median is introduced. The proposed median is easy to compute and has some appealing geometric features that are related to the configuration of a multivariate data cloud. The transformation and re-transformation approach used in the construction of the median has some fundamental connection with the data driven co-ordinate system considered by Chaudhuri and Sengupta (1993, Journal of the American Statistical Association). Large sample statistical properties of the median are discussed and finite sample performance is investigated using Monte Carlo simulations.


References [Enhancements On Off] (What's this?)

  • 1. B. Abdous and R. Theodorescu, Note on the spatial quantile of a random vector, Statist. Probab. Lett. 13 (1992), no. 4, 333–336. MR 1160756, 10.1016/0167-7152(92)90043-5
  • 2. Arcones, M.A., Chen, Z. and Giné, E. (1994), Estimators related to U-processes with applications to multivariate medians : Asymptotic normality. The Annals of Statistics, 22, 1460--1477. CMP 95:06
  • 3. G. Jogesh Babu and C. Radhakrishna Rao, Joint asymptotic distribution of marginal quantiles and quantile functions in samples from a multivariate population, J. Multivariate Anal. 27 (1988), no. 1, 15–23. MR 971169, 10.1016/0047-259X(88)90112-1
  • 4. R. R. Bahadur, A note on quantiles in large samples, Ann. Math. Statist. 37 (1966), 577–580. MR 0189095
  • 5. V. Barnett, The ordering of multivariate data, J. Roy. Statist. Soc. Ser. A 139 (1976), no. 3, 318–355. With a discussion by R. L. Plackett, K. V. Mardia, R. M. Loynes, A. Huitson, G. M. Paddle, T. Lewis, G. A. Barnard, A. M. Walker, F. Downton, P. J. Green, Maurice Kendall, A. Robinson, Allan Seheult and D. H. Young. MR 0445726
  • 6. Peter J. Bickel, On some alternative estimates for shift in the 𝑝-variate one sample problem, Ann. Math. Statist. 35 (1964), 1079–1090. MR 0165624
  • 7. B. M. Brown, Statistical uses of the spatial median, J. Roy. Statist. Soc. Ser. B 45 (1983), no. 1, 25–30. MR 701072
  • 8. Probal Chaudhuri, Multivariate location estimation using extension of 𝑅-estimates through 𝑈-statistics type approach, Ann. Statist. 20 (1992), no. 2, 897–916. MR 1165598, 10.1214/aos/1176348662
  • 9. Probal Chaudhuri and Debapriya Sengupta, Sign tests in multidimension: inference based on the geometry of the data cloud, J. Amer. Statist. Assoc. 88 (1993), no. 424, 1363–1370. MR 1245371
  • 10. Gower, J. C. (1974), The mediancenter. Journal of the Royal Statistical Society, Series C, 23, 466--470.
  • 11. Haldane, J. B. S. (1948), Note on the median of a multivariate distribution. Biometrika, 35, 414--415.
  • 12. H. O. Lancaster, The chi-squared distribution, John Wiley & Sons, Inc., New York-London-Sydney, 1969. MR 0253452
  • 13. Regina Y. Liu, On a notion of data depth based on random simplices, Ann. Statist. 18 (1990), no. 1, 405–414. MR 1041400, 10.1214/aos/1176347507
  • 14. Hannu Oja, Descriptive statistics for multivariate distributions, Statist. Probab. Lett. 1 (1983), no. 6, 327–332. MR 721446, 10.1016/0167-7152(83)90054-8
  • 15. C. Radhakrishna Rao, Methodology based on the 𝐿₁-norm, in statistical inference, Sankhyā Ser. A 50 (1988), no. 3, 289–313. MR 1065546
  • 16. Small, C. G. (1990), A survey of multidimensional medians. International Statistical Review, 58, 263--277.
  • 17. John W. Tukey, Mathematics and the picturing of data, Proceedings of the International Congress of Mathematicians (Vancouver, B. C., 1974) Canad. Math. Congress, Montreal, Que., 1975, pp. 523–531. MR 0426989

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 62A05, 62H12, 62E20

Retrieve articles in all journals with MSC (1991): 62A05, 62H12, 62E20


Additional Information

Biman Chakraborty
Affiliation: Division of Theoretical Statistics & Mathematics, Indian Statistical Institute, 203 B. T. Road, Calcutta, 700035, India
Email: res9421@isical.ernet.in

Probal Chaudhuri
Affiliation: Division of Theoretical Statistics & Mathematics, Indian Statistical Institute, 203 B. T. Road, Calcutta, 700035, India
Email: probal@isical.ernet.in

DOI: https://doi.org/10.1090/S0002-9939-96-03657-X
Keywords: Affine transformation, asymptotic distribution, equivariance, generalized variance
Received by editor(s): November 18, 1994
Communicated by: Wei Y. Loh
Article copyright: © Copyright 1996 American Mathematical Society